ferritin results

hi all could you advise me on my ferritin results I have been having very bad joint pain (I do have scoliosis in my spine) but it seems more widespread now its in my shoulder and hands, I had recent blood test and they show

serum ferritin 32 ug/l (11.00 - 307.00 ug/l

serum folate 15.5 ug/l (3.00- 19.90 ug/l

serum B12 166 ng/l (145- 910 ng/l

serum bilirubin 19 umol/L >(21.00 umol/L

My doctor said that the B12 was ok but I tried supplementing with a Bcomplex vit B12 added its not a high dose but I did feel an improvement even though small could these results be responsible for my joint pain any avise would be of great help thanks

5 Replies

oldestnewest
  • frian Your doctor is a total twerp! How can a B12 level of 166, just barely within the bottom end of the range, be OK when a level below 500 can cause neurological problems? Doctors know nothing about vitamins and minerals and optimal levels.

    So, B12 needs to be at the very least 500, best at the top of the range, even 900-100. It's obvious your GP won't help. You could pop over to the Pernicious Anaemia forum here on Health Unlocked for better guidance on this very low result. Otherwise you can supplement with Solgar or Jarrows sublingual methylcobalamin lozenges 5000mcg daily for a few months then reduce to 1000mcg daily as a maintenance dose. Dissolve under the tongue for absorption directly into the bloodstream, don't chew or swallow as stomach acid destroys it. As it's sublingual you can take it without food.

    When taking B12 we need a B Complex to balance the B vits. The amount of B12 in a B Complex is nowhere near enough to help raise your very low level hence the above suggestions.

    Ferritin is very low at 32 and thyroid hormone can't work unless ferritin is at least 70 and half way through it's range is really where it should be. You could supplement with Ferrous Fumarate (buy from Amazon) and take one tablet twice daily. Take each tablet with 1000mg Vit C to aid absorption and help prevent constipation. Take iron 4 hours away from thyroid meds and supplements as it affects their absorption. When you've finished the packet (usually 84 tablets) retest. If you find Ferrous Fumarate makes you constipated or gives you an upset tummy you could change to Iron Bisglycinate which is more gentle as it has less elemental iron. Solgar Gentle Iron is one brand.

    As you are experiencing joint pain, it would be a good idea to test Vit D. There's a good chance that could also be low. If your GP won't do it then you can do a home fingerprick blood spot test with City Assays vitamindtest.org.uk/vitamin...

    I'm afraid I can't help with your bilirubin result.

  • thanks seasidesusie I had a recent blood test for Vit D I was 89.8 nmol/l my endo and my doctor said that they were very good but now I wonder if I can trust their diagnosis considering my B12 is so low my doctor did say however that the NHS wont consider B12 treatment until levels fall below 150 so I will have to go down the self treatment option myself, the only problem is I cant tolerate Vit C as it gave me awful tummy problems, i am due to see my doctor next week and will ask him about my ferritin results, what are the symptoms of low ferritin , i am just learning about vits and having graves i,m having trouble keeping my T4 TSH stabelized, i,m forever increasing and decreasing my dose to find an optimum, this is why i wonder if my Vit & B12 could be the problem ,

  • Low ferritin symptoms can include fatigue, hair loss/thinning, dizziness, headaches, unexplained weakness, ringing in ears, irritability, leg pains, shortness of breath. I had to look those up because I had low ferritin, very similar level to yours, but I didn't realise that some of my symptoms could be that.

    Vit D is recommended to be 100-150nmol/L. Yours is within the replete range (75-200 I think) but not quite in the recommended range. As it is winter now it might be an idea to supplement 2000iu D3 daily just to keep it topped up while we have so little sunlight for the next few months. You could get a combined D3/K2 such as this one amazon.co.uk/Nutri-Advanced...

    Was the Vit C you used ascorbic acid? That can cause tummy upset. The Magnesium ascorbate form of Vit C is supposed to be more gentle on the tummy.

  • I can,t remember which vit c it was it was a long time age but they were dissolved in water so that may be why they were wrong I shall try the ones you recommend , strangely I have experienced tinnitus like ringing which I hav,nt had before, thanks for your help I will post after I see my GP and try to get some answers

  • seaside susie,,,thanks for posting that..soooo informative......and helpful

You may also like...